Illinois, 2017

Hail and Damaging Winds in Illinois, April 10, 2017

April 10, 2017 · NWS DVN · 5 events in 4 counties and zones

A storm system moved northeastward across the region overnight and produced scattered thunderstorms during the early morning hours across northwest Illinois. Some of these thunderstorms became severe and produced isolated damaging winds hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved northeastward across the region overnight and produced scattered thunderstorms during the early morning hours across northwest Illinois. Some of these thunderstorms became severe and produced isolated damaging winds hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 10:45 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 10:45 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1145 PM CDT Sun Apr 9 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 322 PM CDT Sun Apr 9 2017

Visible satellite shows thinning cirrus allowing for filtered
sunshine across much of the area, with a cumulus deck increasing
over southwest portions of the cwa within deeper low level
moist axis characterized by surface dew points around 60 degrees
and PWATs near 1 inch. The ample sunshine and gusty south winds
has allowed for another warm day across the area with temperatures
in the mid 70s to near 80 degrees. AMDAR data and 12z regional
raob data depict a capping inversion in place, which coupled with
a lack of forcing/coherent trigger has maintained a clean radar
scope today. A surface low was located over northeast NE this
afternoon, and is expected to lift into the Great Lakes on Monday
as an upper level shortwave shifts east from the Rockies into the
Upper Midwest. Attendant cold front will move east and interact
with the better moisture to bring chances for showers and storms
tonight into Monday.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Still seeing some differences in models on convective initiation and
placement/coverage, which is largely tied to handling of low level
moisture and capping inversion/elevated mixed layer. Overall,
lack of forcing and strengthening EML ahead of front may limit any
convective development ahead of the cold front to our west/southwest
until after sunset. While mixed signals on amount of convection and
location makes for lower confidence precip forecast, believe as
forcing from the Rockies shortwave overspreads the cold front will
be sufficient for at least scattered storms developing central/southern
IA into MO lifting e/ne and some of this activity pushing across
portions of the cwa mainly after midnight into early Monday. If storms
form Fairly high WBZ at or above 11kft agl, but presence of dry air
aloft, steep mid level lapse rates and 0-6km shear of 40+ kts may
promote isolated large hail threat with any more robust updrafts. Some
gusty winds may be attendant to any hail, but just enough of a capping
inversion is suggested to preclude severe wind threat. Lows tonight
will remain quite mild and mostly in the upper 50s to lower 60s, as
all but far west remains in pre-frontal warm sector through 12z Monday.

On Monday, any showers and storms far east should exit early morning.
Then may see redevelopment ahead of the front as energy from the
southern Plains lifts northeast along the front, and this development
would be favored southeast of the Quad Cities into portions of
west central IL. This activity will likely exit to our east prior to
peak heating. Otherwise, winds turn westerly in wake of cold front
and turn gusty with skies becoming partly sunny. This will lead to
deeper mixing which should get highs into the 60s and lower 70s, cooler
than those of today but above normal for early April. If more sunshine
occurs then potential to see more widespread highs in the 70s.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Monday Night: 12Z Sunday GFS, ECWMF, and Canadian model runs show
skies will clear out Monday night as the system that produced
showers Sunday night moves northeast to the Great Lakes. MOS
guidance shows cool temperatures with lows in the upper 30s to
around 40.

Tuesday and Wednesday: Mostly sunny skies are on tap for both
days as an upper level ridge and surface high pressure builds over
the upper midwest. Temperatures will continue to be cool with
Highs in the mid 50s over the northern half of the forecast area
and in the lower 60s over the south. Overnight lows will be in the
upper 30s and lower 40s

Wednesday Night: 12Z Sunday model run consensus progs that
showers are likely Wednesday night into Thursday morning as an
upper level shortwave and weak surface low pressure rides along a
boundary as it moves across the upper Mississippi Valley. Low
temperatures will be in the upper 40s and lower 50s.

Thursday: Showers will end from west to east Thursday morning and
should end by afternoon. An upper level ridge will then build over
the High Plains in response to a strong upper level longwave trof
diving into the Pacific Northwest. High temperatures will be in the
mid to upper 60s with lows in the upper 40s and low 50s.

Friday into Next Weekend: There is once again a chance of showers as
warm air advection and moisture from the Gulf of Mexico advect north
into the region ahead of an upper level shortwave approaching from
the southwest. Temperatures will be in the 70s.  Kuhl

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1141 PM CDT Sun Apr 9 2017

Generally VFR conditions with isolated storms and showers between 10/07Z
and 10/10Z at MLI/BRL terminals are handled with tempo group of possible
brief high end MVFR conditions. South winds of 10 to 20+ MPH with low
level wind shear will shift to the west by 10/10Z with 10 to 20+ MPH
gusts by late morning into the afternoon. There is a chance of showers
and storms to redevelop Monday PM at MLI/BRL terminals which is handled
as vicinity wording.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Kuhl
AVIATION...Nichols
Hazardous weather outlook, Apr 9, 2:58 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Sun Apr 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected late this evening and
overnight. There is a low threat for a severe storm with large
hail, mainly over portions of eastern Iowa.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance of thunderstorms Monday over portions of
west central Illinois. The threat for severe weather is low.

There is another chance of thunderstorms Friday through Saturday.
It is too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, Apr 10, 1:23 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             2 E BERTRAM             41.95N 91.50W
04/10/2017  E1.75 INCH       LINN               IA   BROADCAST MEDIA

            PUBLIC REPORT RELAYED VIA MEDIA.

&&

RP KINNEY
Local storm report, Apr 10, 1:24 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             3 N MOUNT VERNON        41.97N 91.42W
04/10/2017  E1.75 INCH       LINN               IA   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA.

&&

RP KINNEY
Special weather statement, Apr 10, 1:31 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
231 AM CDT MON APR 10 2017

ILC085-IAC031-045-061-097-105-100815-
Jo Daviess-Jackson-Cedar-Dubuque-Jones-Clinton-
231 AM CDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JO DAVIESS...
JACKSON...NORTHEASTERN CEDAR...SOUTHEASTERN DUBUQUE...EASTERN JONES
AND NORTHWESTERN CLINTON COUNTIES UNTIL 315 AM CDT...

At 229 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to Oxford Junction. Movement
was northeast at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Dubuque, Maquoketa, Galena, Bellevue, Cascade, Wyoming, Oxford
Junction, Lost Nation, Onslow, St. Donatus, Bernard, Center
Junction, and Zwingle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4209 9036 4187 9104 4225 9114 4251 9053
      4251 9042
TIME...MOT...LOC 0729Z 241DEG 46KT 4222 9104 4198 9098

08
Special weather statement, Apr 10, 1:44 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
244 AM CDT MON APR 10 2017

ILC131-161-IAC115-139-163-100845-
Rock Island-Mercer-Louisa-Scott-Muscatine-
244 AM CDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ROCK
ISLAND...NORTHERN MERCER...SOUTHEASTERN LOUISA...SOUTHWESTERN SCOTT
AND SOUTHEASTERN MUSCATINE COUNTIES UNTIL 345 AM CDT...

At 242 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Letts to near Wapello. Movement was
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Davenport, Rock Island, Muscatine, Aledo, Blue Grass, Andalusia,
Viola, Millersburg, Matherville, Eliza and Fairport.

This includes Interstate 280 between mile markers 4 and 15.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4158 9058 4122 9050 4114 9111 4140 9123
TIME...MOT...LOC 0742Z 255DEG 34KT 4134 9128 4115 9114

08
Special weather statement, Apr 10, 1:45 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 AM CDT MON APR 10 2017

ILC177-100815-
Stephenson-
245 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEPHENSON COUNTY
UNTIL 315 AM CDT...

At 245 AM CDT, a strong thunderstorm was located near Freeport,
moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Freeport, German Valley, Ridott, and Winneshiek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4220 8966 4231 8970 4239 8940 4220 8940
TIME...MOT...LOC 0745Z 255DEG 33KT 4225 8957

08
Special weather statement, Apr 10, 2:08 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
308 AM CDT MON APR 10 2017

IAC111-177-MOC045-100830-
Van Buren-Lee-Clark-
308 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...
NORTHWESTERN LEE AND NORTH CENTRAL CLARK COUNTIES UNTIL 330 AM CDT...

At 307 AM CDT, a strong thunderstorm was located over Croton, or 13
miles north of Kahoka, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Madison, Donnellson, Farmington, Anson, Sawyer, Primrose and
Fort Madison Municipal Arpt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4054 9183 4068 9187 4077 9130 4063 9130
      4062 9133
TIME...MOT...LOC 0807Z 255DEG 48KT 4062 9169

08

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jo Daviess

When
April 10, 2:14 AM CST
Where
Jo Daviess County, Hanover
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.250, -90.280

Broadcast media relayed a public report of quarter size hail.

Thunderstorm Wind, McDonough

When
April 10, 3:30 AM CST
Where
McDonough County, Macomb Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.520, -90.650

The AWOS at the Macomb Airport reported a thunderstorm wind gust of 53 knots. The time of the event was estimated using radar.

Hail, Warren

When
April 10, 3:34 AM CST
Where
Warren County, 1.05 mi W of Swan Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -90.670

The time of the event was estimated using radar.

Thunderstorm Wind, McDonough

When
April 10, 3:36 AM CST
Where
McDonough County, 2.09 mi NE of Sciota
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -90.720

A trained spotter reported that strong thunderstorm winds brought down branches that were about 2 inches. The time of the event was estimated using radar.

Thunderstorm Wind, Bureau

When
April 10, 3:45 AM CST
Where
Bureau County, 1.25 mi ENE of Depue
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.330, -89.300

Law enforcement reported that a tree was down on Route 29. The time of the event was estimated using radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688245, 695178, 688247, 688254, 688257.